Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Jacksonville, FL

June 28, 2018Columbia County, Hamilton County, Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 28, 2018, 3:06 AM EDT for Columbia County, Hamilton County, Suwannee County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 3:06 AM EDT (07:06 UTC)
Expired
Jun 28, 2018, 3:30 AM EDT
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, FL, Hamilton County, FL, Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 53 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS52 KJAX 280706
SVRJAX
FLC023-047-121-280730-
/O.NEW.KJAX.SV.W.0113.180628T0706Z-180628T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
306 AM EDT THU JUN 28 2018

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  West central Columbia County in northern Florida...
  Northeastern Suwannee County in northern Florida...
  Eastern Hamilton County in northern Florida...

* Until 330 AM EDT.

* At 306 AM EDT, a severe thunderstorm was located over Jasper,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jasper, White Springs, Suwannee Springs and Houston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3048 8306 3059 8290 3037 8263 3020 8288
TIME...MOT...LOC 0706Z 321DEG 18KT 3048 8293 

HAIL...<.75IN
WIND...60MPH
 
$$

HESS
1 follow-up statement
835 
WWUS52 KJAX 280725
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
325 AM EDT THU JUN 28 2018

FLC023-047-121-280735-
/O.EXP.KJAX.SV.W.0113.000000T0000Z-180628T0730Z/
Columbia FL-Suwannee FL-Hamilton FL-
325 AM EDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLUMBIA...
NORTHEASTERN SUWANNEE AND EASTERN HAMILTON COUNTIES WILL EXPIRE AT
330 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3048 8306 3059 8290 3037 8263 3020 8288
TIME...MOT...LOC 0725Z 321DEG 18KT 3041 8286 

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:17 PM EDT, 12 hours 49 minutes earlier.

Area forecast discussion, Jun 27, 2:17 PM EDT, 12 hours 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
217 PM EDT Wed Jun 27 2018

.Near term.../through Friday/...

The region will be between high pressure to the South and a trough
of low pressure to the North this period. This will result in a
continued light West/Southwest low level flow. Each afternoon,
diurnal instability will lead to the development of convection. In
this pattern the East coast sea breeze will be able to push inland,
but likely not much further than I95, while the Gulf sea breeze
should be able to push well into NE FL. These sea breezes will help
to support development and direct movement of the convective
activity this afternoon. In addition, the proximity of the troughing
will aid in convective potential over inland GA as well. Near term
model depicting energy pushing South from this boundary through the
evening continuing convective potential through around midnight.

Temperatures are expected to trend above normal this period, with
heat indices rising into the 100 to around 105 range each
afternoon.

&&

.Short Term.../Friday night through Sunday/...

High pressure will be East of the region this period, resulting in a
mostly light Southerly low level flow. This flow should provide
additional moisture for convection. Convection will be initiated
each afternoon by diurnal instability, with ample moisture
available. The convection will be aided by sea breeze boundaries
near the coasts. In general expect a higher than normal coverage in
afternoon/evening storms this period. Most convective activity will
dissipate in the evening hours, but given the expected increased
coverage, could see a few storms linger past midnight.

Highs will trend near normal this period, with heat indices peaking
each afternoon near to slightly above 100.

&&

.Long Term.../Sunday night through Wednesday/...

Surface high pressure ridge will build from the East to the
Northeast this period. The prevailing low level flow will be from
the South, with input from the both the East coast and Gulf sea
breezes. Convection will initiate each afternoon and evening due to
diurnal instability with additional focus on sea breeze boundaries.
Convection will largely dissipate during the evenings, with partial
overnight clearing.

Near to slightly above normal temperatures are expected this period,
with afternoon heat indices around 100 to a little above.

&&

.Marine...

Surface high pressure will be South of area waters with troughing to
the North through Friday. The high will then be to the East through
the weekend, and toward the Northeast early next week. The potential
for thunderstorms will exist through this period.

&&

Sea breeze front convergence over north Florida and southeast Georgia
has been somewhat capped with a few cells blowing though the cap
near KGNV and over the Ocala National Forest area. Ceilings near
CBs are running in the 3 to 5 kft range and expect that to
continue this afternoon into this evening with convection in tempo
groups for all fields between 18 and 24 utc. We then take a bit
of a breather after the loss of diurnal heating as a squall line
forms in central Georgia and drops southward. Both the HRRR and
ARW models have this feature even though NAM20 doesn't model it
well. Looking for that line to drop through KSSI between 02-06
utc, the JAX metro fields between 04 and 08 utc and Gainesville
between 06 to 09 utc. As the line will be bowing as it comes
through the area looking for strong potential wind gusts of 25 to
40 kts at all fields but pulled it back to 15 to 30 kts at KGNV as
the line begins to break up.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  94  75  95 /  30  40  50  50
SSI  78  92  78  92 /  20  40  20  30
JAX  76  94  76  95 /  20  60  30  50
SGJ  77  93  75  92 /  20  20  20  40
GNV  75  93  75  93 /  30  60  10  60
OCF  74  90  75  92 /  30  70  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 27, 9:12 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
912 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     1 NNE JEKYLL ISLAND     31.05N 81.41W
06/27/2018  M42 MPH          Glynn              GA   MESONET

            WIND GUST OF 42 MPH MEASURED AT JEKYLL ISLAND

&&

WCORLESS
Special weather statement, Jun 28, 2:08 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 AM EDT THU JUN 28 2018

FLZ020>022-GAZ150-162>164-280700-
Columbia FL-Hamilton FL-Suwannee FL-Ware GA-Clinch GA-Echols GA-
Charlton GA-
208 AM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLUMBIA...
NORTHWESTERN SUWANNEE...HAMILTON...ECHOLS...SOUTH CENTRAL WARE...
CLINCH AND WEST CENTRAL CHARLTON COUNTIES UNTIL 300 AM EDT...

At 208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Du Pont to 9 miles northeast of Madison.
Movement was southeast at 30 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Live Oak, Jasper, Homerville, Jennings, Fargo, Statenville, Suwannee
River State Park, Suwannee Springs, Du Pont and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8314 3079 8313 3081 8310 3085 8309
      3085 8301 3087 8297 3105 8297 3111 8291
      3090 8229 3023 8301 3037 8319 3039 8317
      3041 8318 3042 8322 3046 8322 3047 8324
      3052 8324 3055 8326 3062 8327 3063 8331
TIME...MOT...LOC 0608Z 303DEG 25KT 3095 8289 3059 8333

HESS
Special weather statement, Jun 28, 2:40 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 AM EDT THU JUN 28 2018

FLZ020>022-280730-
Columbia FL-Hamilton FL-Suwannee FL-
240 AM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUMBIA...
NORTHEASTERN SUWANNEE AND HAMILTON COUNTIES UNTIL 330 AM EDT...

At 240 AM EDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or near Jasper, moving southeast at 30 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Suwannee River
State Park, Wellborn, Belmont, Crossroads and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3062 8307 3062 8296 3051 8254 3010 8289
      3046 8321
TIME...MOT...LOC 0640Z 302DEG 25KT 3053 8305

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:19 PM EDTSpecial Marine WarningJAX86 min
Jun 27, 9:07 PM EDTSpecial Marine WarningJAX53 min
Jun 28, 2:08 AM EDTSpecial Weather StatementJAXHamilton52 min
Jun 28, 2:40 AM EDTSpecial Weather StatementJAXHamilton50 min
Jun 28, 3:27 AM EDTSpecial Weather StatementJAXBaker, Columbia48 min
Jun 28, 1:31 PM EDTSpecial Weather StatementJAXMarion29 min
Jun 28, 1:46 PM EDTSpecial Weather StatementJAXLake14 min
Jun 28, 2:24 PM EDTSpecial Weather StatementJAXPutnam36 min
Jun 28, 2:27 PM EDTSpecial Weather StatementJAXClay48 min
Jun 28, 2:41 PM EDTSpecial Marine WarningJAX83 min
Jun 28, 2:56 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns34 min
Jun 28, 3:08 PM EDTSpecial Weather StatementJAXFlagler52 min
Jun 28, 3:21 PM EDTSevere Thunderstorm WarningJAXFlagler24 min
Jun 28, 3:28 PM EDTSpecial Weather StatementJAXSaint Johns47 min
Jun 28, 3:30 PM EDTSpecial Marine WarningJAX90 min
Jun 28, 3:31 PM EDTSpecial Weather StatementJAXClay44 min
Jun 28, 3:38 PM EDTSpecial Weather StatementJAXPutnam67 min
Jun 28, 3:46 PM EDTSevere Thunderstorm WarningJAXFlagler9 min
Jun 28, 3:51 PM EDTAreal Flood AdvisoryJAXSaint Johns54 min
Jun 28, 3:57 PM EDTSpecial Weather StatementJAXDuval48 min
Jun 28, 4:13 PM EDTSpecial Weather StatementJAXFlagler47 min
Jun 28, 4:17 PM EDTSpecial Weather StatementJAXMarion43 min
Jun 28, 4:20 PM EDTAreal Flood AdvisoryJAXPutnam55 min
Jun 28, 4:22 PM EDTSpecial Marine WarningJAX53 min
Jun 28, 4:38 PM EDTSpecial Weather StatementJAXDuval37 min
Jun 28, 5:00 PM EDTAreal Flood AdvisoryJAXMarion60 min
Jun 28, 5:07 PM EDTSpecial Weather StatementJAXBradford, Union53 min
Jun 28, 5:15 PM EDTSpecial Marine WarningJAX90 min
Jun 28, 5:19 PM EDTSpecial Weather StatementJAXSuwannee26 min
Jun 28, 5:35 PM EDTAreal Flood AdvisoryJAXBradford, Columbia, Union85 min
Jun 28, 5:45 PM EDTSpecial Weather StatementJAXAlachua30 min
Jun 28, 5:55 PM EDTSevere Thunderstorm WarningJAXAlachua35 min
Jun 28, 6:19 PM EDTSevere Thunderstorm WarningJAXAlachua41 min
Jun 28, 6:27 PM EDTSpecial Weather StatementJAXUnion33 min
Jun 28, 6:33 PM EDTSpecial Weather StatementJAXAlachua42 min
Jun 28, 6:42 PM EDTSevere Thunderstorm WarningJAXAlachua33 min
Jun 28, 6:46 PM EDTSevere Thunderstorm WarningJAXNassau44 min
Jun 28, 6:53 PM EDTAreal Flood AdvisoryJAXAlachua2 hr
Jun 28, 6:54 PM EDTSpecial Weather StatementJAXAlachua51 min
Jun 28, 7:07 PM EDTSpecial Weather StatementJAXHamilton53 min
Jun 28, 7:11 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau49 min
Jun 28, 7:12 PM EDTSpecial Marine WarningJAX93 min
Jun 28, 7:34 PM EDTSpecial Weather StatementJAXCitrus26 min
Jun 28, 7:44 PM EDTSpecial Weather StatementJAXBaker, Duval61 min
Jun 28, 7:56 PM EDTAreal Flood AdvisoryJAXDuval, Nassau2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.